Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 253, NWS Aberdeen, SD

August 18, 2022Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2022, 4:56 PM CDT for Brown County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2022, 4:56 PM CDT (21:56 UTC)
Expired
Aug 18, 2022, 5:30 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 381 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:13 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 18, 3:13 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
313 PM CDT Thu Aug 18 2022

.SHORT TERM...(This Evening through Friday Night)
Issued at 312 PM CDT Thu Aug 18 2022

The main forecast challenge in the near term is precipitation
chances tonight and Friday. An upper level trough currently over the
region will gradually drop southward tonight and Friday, keeping
decent shortwave energy in place over the CWA before exiting to the
southeast Friday night, with ridging then beginning to build.

A surface low pressure system and associated frontal boundary are
currently over the the far eastern part of the CWA, and have already
seen some shower and thunderstorm activity associated with it. Also
currently seeing some development along an inverted trough extending
from the low back to the north over eastern and central North
Dakota. Some of this activity will likely sneak down over eastern
parts of the CWA. Instability will remain fairly low, but latest
models do indicate shear may increase to 40 to 50 knots by late
afternoon/early evening, which may aid in sustaining convection. The
surface low moves into Minnesota tonight, then pivots over the
region, likely wrapping more precipitation over the area on Friday.
May see a bit more in the way of coverage of precipitation,
especially in the morning, then the CAMs hint at more widely
scattered coverage during the afternoon and early evening hours as
the low pulls away from the region and high pressure approaches from
the northwest, with any chances for precipitation coming to an end
during the mid to late evening hours.

Low temperatures tonight will be in the upper 50s to lower 60s, with
highs on Friday mainly in the 70s. Lows Friday night will be in the
mid 50s to lower 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 312 PM CDT Thu Aug 18 2022

The long term portion of the forecast begins on Saturday with a
closed low at 500 mb over Iowa, with perhaps some wrap around
showers over the eastern CWA. The low pressure will shift eastward
by Sunday, leaving some ridging aloft and a surface high pressure
over the CWA. The surface high remains near the area early next
week, leading to slightly above normal temperatures, along with dry
conditions. The surface high shifts eastward during the middle of
next week with northwesterly flow aloft developing over the Northern
Plains. A couple of weak low pressure systems may progress across
the region, bring the potential for showers and thunderstorms. The
latest rendition of NBM pops has isolated to sct pops, which looks
reasonable based on deterministic models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1227 PM CDT Thu Aug 18 2022

Terminals KABR,KATY,KPIR,KMBG

An area of showers and thunderstorms over far northeastern South
Dakota and west central Minnesota will gradually track east of the
area this afternoon. Otherwise, VFR conditions will prevail this
afternoon through tonight. Another round of showers and
thunderstorms will affect the eastern part of the region Friday
morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Aug 18, 2:23 AM CDT, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
223 AM CDT Thu Aug 18 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190730-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
223 AM CDT Thu Aug 18 2022 /123 AM MDT Thu Aug 18 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible this afternoon and evening.
Some of these storms could be strong to severe, mainly across eastern
and southeastern SD with the main threat being large hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MMM

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.